Brand NamesKetoprofen, Actron, Orudis KT
What is Ketoprofen
Ketoprofen is a medication that related to a group of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). It works by reducing hormones that cause inflammation and pain in the body. Ketoprofen is beneficial in the treatment of pain or inflammation caused by arthritis. It can also be used to treat menstrual pain. Ketoprofen is available with and without a prescription.
Side effects of Ketoprofen
Ketoprofen common side effects may include:
- sores in the mouth
- difficulty falling asleep or staying asleep
- ringing in the ears
If you have noticed any of these serious side effects, you should stop treatment by this medication and contact your doctor at once:
- changes in vision
- unexplained weight gain
- swelling of the eyes, face, lips, tongue, throat, arms, hands, feet, ankles or lower legs
- difficulty breathing or swallowing
- excessive tiredness
- unusual bleeding or bruising
- lack of energy
- loss of appetite
- pain in the upper right part of the stomach
- flu-like symptoms
- yellowing of the skin or eyes
- pale skin
- fast heartbeat
- cloudy, discolored, or bloody urine
- back pain
- difficult or painful urination
In general, prescription ketoprofen is effective to relieve pain, tenderness, swelling and stiffness caused by osteoarthritis (arthritis caused by a breakdown of the lining of the joints) and rheumatoid arthritis (arthritis caused by swelling of the lining of the joints). It can also be used to relieve pain, including menstrual pain (pain that occurs before or during a menstrual period).
Non-prescription ketoprofen is helpful to relieve minor aches and pain from headaches, menstrual periods, toothaches, the common cold, muscle aches, backaches and to reduce fever.
Stop taking ketoprofen if you:
- are allergic to ketoprofen, aspirin or other NSAIDs such as ibuprofen (Advil, Motrin) and naproxen (Aleve, Naprosyn), any other medications or any of the inactive ingredients in ketoprofen capsules or extended release capsules
- are taking any other prescription and non-prescription medications, vitamins, nutritional supplements and herbal products
- are taking angiotensin-converting enzyme (ACE) inhibitors such as benazepril (Lotensin), captopril (Capoten), enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil, Zestril), moexipril (Univasc), perindopril (Aceon), quinapril (Accupril), ramipril (Altace) and trandolapril (Mavik); diuretics ('water pills'); lithium (Eskalith, Lithobid); medications for diabetes; methotrexate (Rheumatrex); phenytoin (Dilantin); probenecid (Benemid) and sulfa antibiotics such as sulfisoxazole (Gantrisin) and sulfamethoxazole (in Bactrim, in Septra)
- have or have ever had asthma, especially if you also have frequent stuffed or runny nose or nasal polyps (swelling of the lining of the nose); swelling of the hands, arms, feet, ankles or lower legs; or liver or kidney disease
- are pregnant or breastfeeding
- are having surgery, including dental surgery, tell the doctor or dentist that you are taking ketoprofen
Ketoprofen dose for treating Osteoarthritis and Rheumatoid Arthritis
The recommended dose of ketoprofen to treat osteoarthritis or rheumatoid arthritis symptoms in otherwise healthy people is typically 75 mg 3 times a day or 50 mg 4 times a day. If your doctor prescribes the 200 mg ketoprofen capsules, he or she will likely direct you to take 1 capsule daily.
Ketoprofen dose for relieving Pain including Painful Menstrual Periods
The ketoprofen dose for general pain is 25-50 mg every 6-8 hours as needed.